Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 67, NWS Glasgow, MT

July 8, 2021Daniels County, Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 8, 2021, 1:35 PM MDT for Daniels County, Sheridan County, Montana. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 1:35 PM MDT (19:35 UTC)
Expired
Jul 8, 2021, 2:30 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daniels County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 125 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:36 PM MDTHAIL 1.510 N Peerless, MTREPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jul 8, 1:40 PM MDTHAIL 111 Nw Four Buttes, MTQUARTER SIZED HAIL REPORT ON SOCIAL MEDIA.
Jul 8, 2:30 PM MDTHAIL 111 Sse Navajo, MTMOSTLY PEA SIZE HAIL, BUT A FEW WERE UP TO THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS55 KGGW 081935
SVRGGW
MTC019-091-082030-
/O.NEW.KGGW.SV.W.0067.210708T1935Z-210708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
135 PM MDT Thu Jul 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Daniels County in northeastern Montana...
  Northwestern Sheridan County in northeastern Montana...

* Until 230 PM MDT.

* At 134 PM MDT, a severe thunderstorm was located 10 miles north of
  Peerless, or 17 miles northwest of Scobey, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Scobey, Flaxville, Port Of Scobey, Redstone, Archer, Port Of
  Whitetail, Whitetail, Madoc, Outlook, Daleview, Four Buttes and
  Navajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4857 10476 4885 10584 4900 10588 4900 10471
TIME...MOT...LOC 1934Z 259DEG 17KT 4893 10574 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
682 
WWUS55 KGGW 081959
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
159 PM MDT Thu Jul 8 2021

MTC019-091-082030-
/O.CON.KGGW.SV.W.0067.000000T0000Z-210708T2030Z/
Daniels MT-Sheridan MT-
159 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN DANIELS AND NORTHWESTERN SHERIDAN COUNTIES...

At 159 PM MDT, a severe thunderstorm was located 7 miles southwest of
Port Of Scobey, or 12 miles northwest of Scobey, moving east at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Scobey, Flaxville, Port Of Scobey, Redstone, Archer, Port Of
Whitetail, Whitetail, Madoc, Outlook, Daleview, Four Buttes and
Navajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4879 10561 4900 10569 4900 10471 4857 10476
TIME...MOT...LOC 1959Z 259DEG 17KT 4895 10556 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:15 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 10:15 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
1015 AM MDT Thu Jul 8 2021

.DISCUSSION...

In preparation for expected severe thunderstorms this afternoon
and evening, I made some updates and adjustments to the forecast.
SPC has upgraded our eastern zones with an enhanced risk area and
5 percent tornado area. Some isolated thunderstorms are already
setting off over areas associated with the surface low pressure
trough. I chose to increase PoPs to 100 percent for areas most
likely to see precipitation today. Time frame for greatest impact
seems to be between 2 PM and 9 PM. We will likely transition into
severe weather operations early this afternoon.

Previous discussion: Area thunderstorms are lurking just north of
the Canadian border near Daniels and Sheridan Counties early this
morning. This will bring to attention the main concern for today
with severe weather potential across portions of NE Montana. The
best timing will be from 2-8PM today, with large hail and damaging
winds a possibility based on convective parameters, though
ensembles suggest locally heavy rainfall may also be possible,
particular in the northeast.

Warm, dry, and breezy conditions may elevate fire weather concerns
in the southwest, but winds may not be high enough for critical
fire weather conditions. It also should be stated clearly that
fire starts are possible from any lightning that occurs with
thunderstorms.

Scattered storms will again be possible on Friday before upper
ridging leads to drier and notably hotter weather conditions by
the weekend. On Sunday, high temperatures will be well into the
90s for most of the CWA, and may approach 100 degrees for some.

&&

.AVIATION...

PATTERN: The atmosphere is primed for severe thunderstorms with a
surface low pressure trough, significant moisture, and a favorable
wind field. Expect thunderstorms coverage and intensity to
strengthen this afternoon and evening, especially east of MT-
Highway 24.

FLIGHT CONDITIONS: Mainly VFR, then briefly LIFR for NE MT TAF
sites if a thunderstorm happens to pass directly overhead.
Amendments may be needed.

WINDS: Light and variable early, then erratic and gusty this
afternoon and evening near the stronger storms. After about 03Z,
becoming light and variable again.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 8, 12:37 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1237 PM MDT Thu Jul 8 2021

MTZ016-017-022-060-081915-
Garfield MT-Southwest Phillips MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
1237 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST
CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 115 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fourchette, or 21 miles east of Zortman, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fourchette, Devils Creek Rec Area and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4778 10823 4795 10813 4777 10732 4752 10747
TIME...MOT...LOC 1836Z 292DEG 32KT 4784 10808

NWS Glasgow
Special weather statement, Jul 8, 1:22 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
122 PM MDT Thu Jul 8 2021

MTZ018-019-082000-
Sheridan MT-Daniels MT-
122 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DANIELS AND NORTHWESTERN
SHERIDAN COUNTIES UNTIL 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Peerless, or 20 miles northwest of Scobey, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scobey, Flaxville, Port Of Scobey, Redstone, Port Of Whitetail,
Whitetail, Madoc, Peerless, Daleview, Four Buttes and Navajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4861 10506 4879 10591 4900 10594 4900 10476
TIME...MOT...LOC 1922Z 258DEG 18KT 4890 10583

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:01 PM MDTSpecial Weather StatementGGW44 min
Jul 7, 6:44 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips39 min
Jul 7, 7:27 PM MDTSpecial Weather StatementGGW48 min
Jul 7, 8:05 PM MDTSpecial Weather StatementGGWPrairie40 min
Jul 7, 8:31 PM MDTSpecial Weather StatementGGWPrairie44 min
Jul 7, 8:51 PM MDTSpecial Weather StatementGGWPrairie39 min
Jul 7, 9:02 PM MDTSpecial Weather StatementGGWMcCone43 min
Jul 8, 4:37 AM MDTSpecial Weather StatementGGWSheridan53 min
Jul 8, 5:25 AM MDTSpecial Weather StatementGGWSheridan50 min
Jul 8, 12:37 PM MDTSpecial Weather StatementGGW38 min
Jul 8, 12:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley60 min
Jul 8, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley60 min
Jul 8, 1:22 PM MDTSpecial Weather StatementGGWDaniels38 min
Jul 8, 2:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jul 8, 2:26 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan64 min
Jul 8, 2:50 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley55 min
Jul 8, 3:21 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan54 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Valley54 min
Jul 8, 3:46 PM MDTSpecial Weather StatementGGWRoosevelt44 min
Jul 8, 4:02 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt, Valley58 min
Jul 8, 4:14 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan61 min
Jul 8, 4:57 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min
Jul 8, 5:18 PM MDTSpecial Weather StatementGGWWibaux42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.